• For 24/7 Treatment Help Call:

    (800) 526-5053

  • Tramadol is an opioid analgesic and central nervous system (CNS) depressant that’s used to alleviate moderate to severe pain. The brand names for tramadol include Ultram and Ultram ER. 

    The painkiller works by binding to the pain and opioid receptors in the central nervous system and changing the way the brain responds to acute and chronic pain.

    When taking tramadol, it’s important to know what the symptoms of an overdose are and what the treatment for it looks like.

    Tramadol Overdose Symptoms

    A tramadol overdose can bring on a variety of adverse symptoms, including death. If any of these symptoms occur, the person experiencing the overdose may need immediate care. 

    Some of the most common symptoms and side effects of a tramadol overdose include:

    • small pupils 
    • respiratory depression
    • slow or shallowing breathing
    • high blood pressure
    • extreme drowsiness
    • loss of consciousness
    • muscle weakness
    • irregular heart rate
    • cold, clammy skin
    • vomiting
    • hyperthermia
    • muscle rigidity
    • muscle pain
    • purple or blue nails and lips
    • serotonin syndrome
    • seizures

    What Causes A Tramadol Overdose?

    A tramadol overdose can occur for multiple reasons. When someone takes higher doses of the drug than their body can handle and it causes toxicity to build up in the body, an overdose may occur. This can happen by accident or on purpose.

    Accidental Overdose

    When someone abuses drugs by either snorting or injecting them, it’s very difficult to know the exact dosage. They could easily take too much and cause an overdose without even realizing it until the symptoms kick in.

    Mixing tramadol with alcohol, CNS depressants, benzodiazepines, antidepressants, or other opioids can also bring on an accidental overdose. It’s important to know about dangerous drug interactions when you start taking tramadol.

    Overdose After Relapse

    Someone who used to abuse tramadol and stopped using it for a while can accidentally overdose if they relapse while in recovery. 

    When they relapse, they may take the same amount they did when they were still abusing the drug. Their body no longer has a tolerance for that dosage, increasing the risk of overdose.

    There are also those suffering from addiction and mental health problems who may cause an overdose on purpose by intentionally taking dangerously high doses.

    Tramadol Overdose Treatment

    Getting treatment for a tramadol overdose can mean the difference between life and death. The quicker the person experiencing the overdose can get medical attention, the likelier it is the symptoms won’t be life-threatening.

    Immediate Medical Attention

    If you or a loved one is experiencing a tramadol overdose, it’s important to seek medical help as soon as possible. This could mean calling 911 or poison control, rushing to a nearby hospital or contacting your healthcare provider. 

    When a tramadol overdose is being treated, most of the attention will be on getting the patient’s vitals stable and ensuring they can breathe either on their own or with a ventilator. They may also connect the patient to oxygen if their levels aren’t high enough.

    If there are any cardiac issues like cardiac arrest or arrhythmias brought on by the tramadol overdose, medical professionals are likely to use cardiac massage, medication, or defibrillation to manage the symptoms and ensure the heart keeps beating and working properly.

    Naloxone

    Naloxone can help reverse the effects of an overdose of tramadol and save lives.

    Naloxone works by blocking the effects of the drug and relieves some of the most dangerous symptoms that occur when high levels of tramadol or other opioids are in the blood. 

    A doctor may prescribe naloxone to those with a history of drug abuse or for those who have kids in the house and worry about accidental overdoses. 

    But naloxone can’t do it all. While it can help with reversing respiratory and central nervous system depression it can also increase the risk of seizures, according to the FDA. 

    Treatment For Tramadol Addiction

    Once the overdose has been treated, treatment for tramadol addiction may be needed. Several treatment options are available for opioid use disorder, including inpatient care, outpatient care, therapy, medical detox, and more.

    To learn more about your addiction treatment options, please contact us today.

    Written by Ark Behavioral Health Editorial Team
    ©2022 Ark National Holdings, LLC. | All Rights Reserved.
    This page does not provide medical advice.
    Sources

    Food & Drug Administration (FDA) - Tramadol Prescribing Information
    National Library of Medicine - Tramadol overdose as a cause of serotonin syndrome: a case series
    National Library of Medicine: MedlinePlus - Tramadol Drug Information

    Medically Reviewed by
    Kimberly Langdon M.D.
    on April 18, 2022
    Questions About Treatment?

    Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.

    100% confidential. We respect your privacy.
    Prefer Texting?
    We've got you covered.

    Receive 24/7 text support right away.
    There is no obligation and you can opt out at any time.

    chat-header

    For Immediate Treatment Help Call 800-526-5053